Whether you use the name Spice, K2, Bliss, fake weed, or any of the other many names, synthetic cannabinoids represent a dangerous group of drugs. Despite efforts from the federal government to reduce or eliminate access, these substances have been responsible for a growing number of calls to poison control and trips to the emergency room in recent years.
Spice is so hazardous that even trying to quit the drug can bring about some severe side effects, including several powerfully uncomfortable and potentially dangerous withdrawal symptoms. If you have decided to quit, speaking with a substance abuse treatment expert and seeking a formal Spice detox program can help you to ensure a safe and comfortable transition to recovery.
Can Spice Cause Withdrawal?
Users of the drug can indeed suffer from K2 withdrawal. To understand why it can help to begin with how Spice affects the body and brain.
Spice is sometimes called fake weed or synthetic marijuana because the drug impacts the same parts of the brain as the tetrahydrocannabinol (THC) in marijuana. This action is by design, as researchers have worked for years to create new synthetic cannabinoid drugs to study how they impact the body and further understand the endocannabinoid system.
Like THC, the chemicals in Spice cling to cannabinoid receptors in the brain. However, some of the chemicals in Spice have been found to attach more readily to those receptors than THC, creating even more potent and potentially harmful effects. The hundreds of synthetic cannabinoids may act like THC in the brain. Still, it is essential to remember that they are not THC and that their effects are unpredictable and potentially dangerous, mainly because the chemical composition in products like Spice changes regularly.
Do not be fooled by the name or the rumors that synthetic marijuana, or fake weed, is no more dangerous than natural marijuana—Spice, K2, and other synthetic cannabinoid products have the potential to be extremely harmful to your physical and mental health.
How Long Will It Last?
The Spice withdrawal syndrome has not been exhaustively studied, so much of the information about the withdrawal timeline is anecdotal. So far, there have been reports of people feeling the need to use every 45 minutes – even during the night time – to avoid the onset of withdrawal. Others report experiencing intense K2 Spice withdrawal symptoms as soon as 15 minutes after their last use; however, with such a rapid development of these presumed withdrawal symptoms, there’s debate over whether they might represent acute intoxication.